Texas, 2006

Hail in Texas, April 20, 2006

April 20, 2006 · NWS MAF · 9 events in 7 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 5:36 AM CST, 12 minutes earlier.

Area forecast discussion, Apr 20, 5:36 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 AM CDT THU APR 20 2006

.UPDATE...
RAIN CHANCES HAVE BEEN RAISED TODAY... PARTICULARLY OVER THE
WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN. UPDATED
PRODUCTS OUT ASAP.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM CDT THURSDAY TO 10 PM CDT THURSDAY
     FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT THURSDAY TO 10 PM CDT THURSDAY
     FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...MARFA PLATEAU...AND VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

06
Hazardous weather outlook, Apr 20, 4:12 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 AM CDT THU APR 20 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
512 AM CDT THU APR 20 2006 /412 AM MDT THU APR 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND TRANS PECOS REGION.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. VERY
HEAVY RAIN AND FREQUENT LIGHTNING STRIKES CAN ALSO BE EXPECTED.
PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE MOST
RECENT UPDATES...WATCHES AND WARNINGS.

WESTERLY WINDS WILL BE ON THE INCREASE BY LATE THIS MORNING ACROSS
THE GUADALUPE MOUNTAINS...VAN HORN AREA...DAVIS MOUNTAINS AND
MARFA PLATEAU. AS THE WINDS INCREASE... DRY AIR WILL SPREAD OVER
THE MENTIONED AREA. RELATIVE HUMIDITIES WILL BE ON THE DECREASE
WHILE FIRE DANGER WILL REMAIN HIGH. THESE CONDITIONS WILL REMAIN
FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...
WESTERN LOW ROLLING PLAINS AND TRANS PECOS REGION TODAY. EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT OFFICIALS ARE URGED TO MONITOR THE
WEATHER CONDITIONS TODAY AND BE PREPARED SHOULD ACTIVATION BE
REQUESTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 2:17 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 AM CDT THU APR 20 2006

TXZ048-200845-
SCURRY-
317 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF INADALE AT 317
AM CDT...MOVING NORTHEAST AT 20 MPH. AREAS AFFECTED BY THIS STORM
INCLUDE INADALE AND MOTORISTS ON U.S. HIGHWAY 84.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.

THIS STORM MAY CONTAIN PEA SIZE HAIL... VERY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Howard

When
April 20, 5:48 AM CST to 5:58 AM CST
Where
Howard County, 2 mi S of Big Spring
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.217, -101.467

Nickel to quarter size hail fell in a swath from south of Big Spring to the west side of Big Spring.

Hail, Martin

When
April 20, 6:45 AM CST
Where
Martin County, 7 mi NW of Tarzan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -102.050

Quarter to golfball size hail fell in a swath from northwest of Tarzan to Lenorah. An hour and a half later, an off-duty NWS employee came across drifts of penny to nickel size hail in this same area.

Hail, Martin

When
April 20, 8:00 AM CST to 8:10 AM CST
Where
Martin County, 6 mi NE of Tarzan
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -101.900

Pea to quarter size hail accumulated to a depth of three to four inches north of Tarzan and Lenorah.

Hail, Ector

When
April 20, 8:48 AM CST
Where
Ector County, West Odessa
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.833, -102.500

Hail, Dawson

When
April 20, 8:50 AM CST
Where
Dawson County, 10 mi SE of Lamesa
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.633, -101.833

HAM radio operator relayed a report from a truck driver on U.S. Highway 87 southeast of Lamesa of quarter size hail covering the road for a mile.

Hail, Borden

When
April 20, 8:55 AM CST to 9:15 AM CST
Where
Borden County, 14 mi SW of Gail
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -101.600

Pea to penny size hail fell in a swath from southwestern Borden County on Farm to Market Road 1054 to Gail.

Hail, Reagan

When
April 20, 10:45 AM CST
Where
Reagan County, 25 mi N of Big Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.567, -101.467

Quarter size hail fell on Farm to Market Road 33 between Big Lake and Garden City.

Hail, Martin

When
April 20, 12:10 PM CST
Where
Martin County, Stanton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -101.800

Hail, Terrell

When
April 20, 3:00 PM CST
Where
Terrell County, 5 mi NW of Sanderson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.200, -102.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501517, 5501518, 5501519, 5501521, 5501525, 5501520, 5501522, 5501523, 5501524.